What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 10, 8:55 PM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 10, 8:55 PM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
855 PM MST Fri Aug 10 2018
.UPDATE...
Updated DISCUSSION and AVIATION sections.
&&
.SYNOPSIS...
Favorable northeasterly flow aloft along with sufficient
moisture will keep an active monsoon pattern in place through
the weekend. Thunderstorms that develop will have the potential to
approach severe limits, with strong winds, frequent lightning,
areas of blowing dust, and locally heavy rain possible. The
increase in moisture will also help keep temperatures below normal
through the weekend.
&&
.DISCUSSION...
So far, this evening has been much quieter than last evening -
despite strong northeasterly steering flow. Activity over the
higher terrain (especially Rim and southern Yavapai County) has
been more isolated. The 00Z PSR sounding shows a cap at about 760
mb with considerable associated CIN. The MLCAPE values not overly
impressive either at around 450 J/kg. However, Gila County has
just recently become quite a bit more active - likely in
associated with a disturbance aloft. With strong storms moving
toward the lower terrain of south-central AZ (including metro
Phoenix) and good temp/dew point spreads, there is good potential
for very strong winds to affect a large area. The key question is
whether or not the outflow will be strong enough to overcome the
CIN. In recent days, we've seen high CIN values be overcome so
have not given up on storms moving across the valley floors.
As for model data, the HRRR has been trending down on it's
activity the 02Z has now dropped the late night activity for Gila
and Maricopa Counties. However, it has been handling current
activity poorly. For instance, it hasn't been depicting the
northern Yavapai storms nor the Gila County storms (as of this
writing). Meanwhile, the NAM Nest which has handled early evening
activity better, brings strong storms right through Gila,
Maricopa, and Pinal Counties. With fast storm movement, we may
not see much in the way of true flash flooding - but could still
see nuisance flooding. Will not cancel the Flash Flood Watch
yet, but may need to pare back some areas.
&&
.PREVIOUS DISCUSSION...Issued 213 pm....
Latest water vapor imagery depicts an elongated trough in TX
extending back westward into Arizona. Further north, an
anticyclone predominates across the Great Basin. Between these two
systems, a much stronger than normal northeasterly steering flow
persists across the Desert Southwest.
Still expecting tonight to be relatively active across the forecast
area, with the aforementioned northeasterly flow and well-below
normal temperatures in the mid-levels. Latest ACARS soundings
out of KPHX still show that temperatures have barely warmed from
this morning and are as cold as -8C to -9C at 500 mb. Looking
upstream, latest water vapor imagery shows some reflection of
increased drying associated with vorticity near the Four Corners.
This will likely provide extra ascent to cells forming along the
Mogollon Rim later this afternoon and this evening.
Forecast is weighted heavily towards the HREF, which indicates that
activity will be most concentrated across south-central Arizona. NAM
Nest initialized last night's activity well and also suggests
activity will move through the Phoenix area tonight. Successive runs
of the HRRR also continue to point to a complex of storms dropping
rapidly out of the higher terrain and into the Phoenix area perhaps
as late as midnight. Given its past success this summer, this seems
reasonable and above average PoPs were retained for tonight.
PWATS are not exceptional, though still sufficient to produce storms
with heavy rain. The most vulnerable areas for flash flooding are
across eastern Maricopa County, where the highest rain totals have
been observed the past few days. However, there is a discernible
threat further south and west, given the stronger than normal
steering flow and a Flash Flood Watch has been issued as far west as
La Paz County.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL...
Storms over Gila County will push outflow into metro Phoenix. The
TAF site most likely to see a strong wind shift (and reduced
visibilities from this outflow) is KIWA. Expect at least isolated
storms to move across the Valley floor behind the outflows
(generally from east to west). Have held off for now on TSRA in
the TAFs but that could very well change. Any storms that form
will be able to reinforce the pre-existing outflow winds in terms
of strength/speed but will make for more erratic directions. They
would also produce brief very heavy rain.
Southeast California/Southwest Arizona including KIPL and KBLH:
Storm activity near and west of the Lower Colorado River Valley
looks unlikely. However, storms from south-central Arizona may
reach portions of La Paz and Yuma County (after midnight). More
likely will be outflow from distant storms. At this time, the TAFs
do not reflect outflow related wind shifts but that is subject to
change.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday: Monsoon moisture and precipitation
chances are forecast to decrease early next week. During
this period, storms will mainly be relegated to the higher
terrain with only a remote chance in the lower elevations.
Consequently, temperatures will be near to slightly above average
while afternoon humidity minimums drop between 15-20 percent for
the lower elevations. Apart from this, winds will be light with
the typical afternoon breezes. A better chance of storms may return
late next week.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed later this week.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until 2 AM MST Saturday for AZZ531-533-534-
536>544-546-548>551.
Flash Flood Watch until 11 PM MST this evening for AZZ545-547-
552-556>558-560>563.
CA...None.
&&
DISCUSSION...AJ
PREVIOUS DISCUSSION...Hirsch/Hernandez
AVIATION...AJ
FIRE WEATHER...Hirsch/WilsonIn the hours before
Special weather statement, Aug 10, 8:13 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
813 PM MST FRI AUG 10 2018
AZZ547-552-556>558-562-563-110400-
Southeast Gila County AZ-Tonto Basin AZ-Mazatzal Mountains AZ-
Globe/Miami AZ-Superior AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
813 PM MST FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 900 PM MST...
At 813 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Tonto National Monument, or 9 miles east of Roosevelt,
moving southwest at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Roosevelt, Roosevelt Dam, Apache Lake and Tonto National Monument.
This includes AZ Route 188 between mile markers 226 and 247.
LAT...LON 3365 11092 3364 11092 3365 11088 3358 11084
3333 11117 3367 11138 3374 11097
TIME...MOT...LOC 0313Z 063DEG 16KT 3363 11097
ADSpecial weather statement, Aug 10, 9:00 PM MST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
900 PM MST FRI AUG 10 2018
AZZ541-547-549-552-556>558-563-110445-
Fountain Hills/East Mesa AZ-Southeast Gila County AZ-Tonto Basin AZ-
Mazatzal Mountains AZ-Cave Creek/New River AZ-Superior AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
900 PM MST FRI AUG 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 945 PM MST...
At 900 PM MST, Doppler radar was tracking a strong thunderstorm near
Roosevelt Dam, or 7 miles northwest of Roosevelt, moving southwest at
20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Round Valley, Sugarloaf Mountain, Ballantine Trailhead, Sunflower,
Roosevelt, Punkin Center, Roosevelt Dam, Saguaro Lake, Canyon Lake,
Tonto Basin, Tonto National Monument, Four Peaks, Apache Lake, Rio
Verde and Tortilla Flat.
This includes the following highways...
AZ Route 87 between mile markers 197 and 222.
AZ Route 188 between mile markers 231 and 267.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Roosevelt Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3391 11128 3380 11115 3376 11099 3374 11096
3364 11092 3368 11086 3367 11085 3331 11126
3373 11175 3396 11138
TIME...MOT...LOC 0400Z 040DEG 16KT 3375 11122
ADSpecial weather statement, Aug 10, 9:14 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
914 PM MST FRI AUG 10 2018
AZZ547>549-551>553-555-558-110500-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
914 PM MST FRI AUG 10 2018
...SPECIAL WEATHER STATEMENT...
At 914 PM MST, Doppler radar was tracking a strong thunderstorm over
Apache Junction, moving southwest at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Mesa, Gilbert, Apache Junction, East Mesa, Queen Creek, Mesa
Riverview Mall, Gold Camp, Falcon Field Airport, Downtown Mesa, Lost
Dutchman State Park, Usery Mountain Park, Superstition Springs Mall,
San Tan Village Mall, San Tan Valley, Freestone Park, Superstition
Mountains, Kings Ranch, Phoenix Mesa Gateway Airport and Higley.
This includes the following highways...
US Highway 60 between mile markers 181 and 207.
AZ Route 87 between mile markers 173 and 176.
AZ Route 202 between mile markers 11 and 12, between mile markers 16
and 17, and between mile markers 19 and 41.
LAT...LON 3358 11148 3338 11132 3311 11156 3344 11188
TIME...MOT...LOC 0414Z 056DEG 21KT 3344 11154
AD
Special weather statement, Aug 10, 10:01 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1001 PM MST FRI AUG 10 2018
AZZ541-542-544-546>549-551-553-555-558-110545-
Fountain Hills/East Mesa AZ-Scottsdale/Paradise Valley AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Deer Valley AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-North Phoenix/Glendale AZ-
1001 PM MST FRI AUG 10 2018
...SPECIAL WEATHER STATEMENT...
At 1001 PM MST, Doppler radar was tracking a strong thunderstorm over
Fountain Hills, moving southwest at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Phoenix, Mesa, Scottsdale, Gilbert, Apache Junction, Fountain Hills,
Paradise Valley, East Mesa, Queen Creek, Piestewa Peak Park, Granite
Reef Dam, Gold Camp, Falcon Field Airport, Salt River Indian
Community, Lost Dutchman State Park, Usery Mountain Park, San Tan
Village Mall, San Tan Valley, Freestone Park and Canyon Lake.
This includes the following highways...
AZ Route 51 between mile markers 8 and 12.
US Highway 60 between mile markers 179 and 205.
AZ Route 87 between mile markers 171 and 201.
LAT...LON 3348 11128 3314 11159 3358 11206 3381 11178
TIME...MOT...LOC 0501Z 065DEG 16KT 3361 11175
AD
Special weather statement, Aug 10, 10:26 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1026 PM MST FRI AUG 10 2018
AZZ540-543-548-550-551-553-110615-
South Mountain/Ahwatukee AZ-Buckeye/Avondale AZ-
Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Central Phoenix AZ-
1026 PM MST FRI AUG 10 2018
...SPECIAL WEATHER STATEMENT...
At 1026 PM MST, Doppler radar was tracking a strong thunderstorm over
Chandler City Hall, or near Chandler, moving west at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Mesa, Chandler, Gilbert, Tempe, Sun Lakes, Maricopa, Arizona Mills
Mall, Gilbert City Hall, Tumbleweed Park, Chandler City Hall, San Tan
Village Mall, Seville, South Mountain Park, Bapchule, Fiesta Mall,
Chandler Fashion Center Mall, Guadalupe, Firebird Lake, Ak-
Chin Village and Komatke.
This includes the following highways...
AZ Interstate 10 between mile markers 156 and 174.
US Highway 60 between mile markers 173 and 180.
AZ Route 87 between mile markers 157 and 172.
LAT...LON 3340 11184 3325 11168 3297 11211 3335 11223
TIME...MOT...LOC 0526Z 068DEG 16KT 3332 11182
AD